Moderna's COVID-19 vaccine can cause temporary swelling in people who have had facial cosmetic injections, but it's very rare.
Centers for Disease Control and Prevention (CDC) issued a notice on reactions to dermal filler stating that people who have received dermal fillers may develop swelling at or near the site of filler injection (usually face or lips) following administration of a dose of an mRNA COVID-19 vaccine. However, this is temporary and can be easily resolved with medical treatment, including corticosteroid therapy. The vaccines may be administered to people who have received injectable dermal fillers who have no contraindications to vaccination. No additional precautions are needed. However, these people are advised to contact their healthcare provider for evaluation if they develop swelling at or near the site of dermal filler following vaccination.
Dr. Joe Niamtu, DMD, a cosmetic facial surgeon, told NBC12, “These do not appear to be threatening situations. We see these granulomas or these late growing areas of hardness, and some people are just allergic to filler too. He further adds that the chance for side effects should not deter those with facial fillers from getting a vaccine. Don’t be alarmed, this is not a reason to avoid that vaccine.” The UK government notes that COVID-19 vaccines may cause swelling of the face in patients who have had facial cosmetic injections, but it's very rare and may happen to 1 in 1000 people.
The COVID-19 vaccine is not the only vaccine that might trigger this reaction. Viruses like the common cold and influenza are also known to trigger swelling.
The COVID-19 pandemic has given rise to a lot of potentially dangerous misinformation. For reliable advice on COVID-19 including symptoms, prevention and available treatment, please refer to the World Health Organisation or your national healthcare authority.